Georgia, 2013

Hail in Georgia, April 29, 2013

April 29, 2013 · NWS JAX · 2 events in 2 counties and zones

High moisture content combined with diurnal instability and forcing from a passing upper level short wave trough created an environment supportive of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High moisture content combined with diurnal instability and forcing from a passing upper level short wave trough created an environment supportive of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 29, 8:34 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 8:34 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 AM EDT MON APR 29 2013

.UPDATE...DEEP MOIST SW FLOW WITH APPROACHING UPPER TROUGH SHOULD
RESULT IN NUMEROUS SHOWERS/THUNDERSTORMS DEVELOPING OVER THE
SUWANNEE VALLEY LATE MORNING/EARLY AFTERNOON. CONVECTION WILL
SPREAD EAST ACROSS THE AREA REACHING THE EAST COAST BY EARLY
EVENING. CLOUD COVER/RAIN WILL KEEP TEMPERATURES DOWN IN MOST
AREAS BUT ISOLATED STRONG STORMS POSSIBLE IN AREAS WHERE MORE
HEATING OCCURS AND NEAR BOUNDARY/SEABREEZE COLLISIONS.

&&

.AVIATION...VFR THIS MORNING WITH MID AND HIGH CLOUDS OVER THE
AREA. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE FROM THE WEST
THIS AFTERNOON WITH TEMPO MVFR/IFR CONDITIONS IN RAIN MAINLY
18Z-22Z.

&&

.MARINE...BUOY 41012 STILL REPORTING SOUTH WINDS AROUND 15 KNOTS
WITH HIGHER GUSTS AND SEAS AT 5 FEET. WILL CONTINUE WITH SCEC
HEADLINE FOR OFFSHORE ZONES.

RIP CURRENTS: MODERATE RISK TODAY AND TUESDAY DUE TO EASTERLY
SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  59  83  61 /  80  50  40  30
SSI  74  64  77  64 /  80  50  40  30
JAX  79  61  83  62 /  80  50  50  30
SGJ  79  64  80  65 /  60  50  50  40
GNV  81  60  84  61 /  70  50  40  30
OCF  83  63  85  62 /  60  50  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/WOLF/WALKER
Hazardous weather outlook, Apr 29, 9:55 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT MON APR 29 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1055 AM EDT MON APR 29 2013

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. THE MAIN
CONCERNS WILL BE ISOLATED SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS IN THE STRONGER STORMS. STORM MOTION WILL BE NORTHEAST
AROUND 15 TO 20 MPH.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES DUE
TO EASTERLY SWELLS. FOR MAXIMUM SAFETY...CHECK WITH LIFEGUARDS OR
BEACH PATROL BEFORE ENTERING THE WATER.

SMALL CRAFT SHOULD EXERCISE CAUTION MAINLY OVER THE OFFSHORE COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON TUESDAY BUT SLIGHTLY
LOWER CHANCES WEDNESDAY AND THURSDAY. AN ISOLATED STRONG STORM IS
POSSIBLE TUESDAY AFTERNOON. THE MAIN CONCERNS WILL BE GUSTY
WINDS...HAIL AND LIGHTNING. THERE IS A POTENTIAL FOR LOCALLY HEAVY
RAINFALL NEAR THE COAST ON FRIDAY AND POSSIBLY ON SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL PERSIST ALONG AREA BEACHES
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Apr 29, 12:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT MON APR 29 2013

GAZ162-163-291745-
CLINCH-ECHOLS-
110 PM EDT MON APR 29 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
AND EASTERN ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 145 PM EDT...

AT 111 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...MOVING NORTHEAST AT
30 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES THROUGH 145 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3105 8267 3095 8251 3083 8250 3071 8273
      3074 8282
TIME...MOT...LOC 1711Z 214DEG 26KT 3076 8276

ZIBURA
Special weather statement, Apr 29, 12:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT MON APR 29 2013

GAZ163-291830-
CLINCH-
145 PM EDT MON APR 29 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 230 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...MOVING NORTHEAST AT
10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3104 8262 3095 8250 3082 8265 3085 8276
TIME...MOT...LOC 1745Z 219DEG 11KT 3088 8269

ZIBURA
Special weather statement, Apr 29, 1:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT MON APR 29 2013

GAZ150-291845-
WARE-
207 PM EDT MON APR 29 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM EDT...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF MANOR...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MANOR...NEEDHAM...EMERSON PARK...BOGGY BAY...BRAGANZA...
WAYCROSS...WARESBORO...PEBBLE HILL...HEBARDVILLE AND SUNNYSIDE
THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3132 8241 3114 8223 3097 8250 3103 8259
      3112 8264
TIME...MOT...LOC 1807Z 209DEG 22KT 3107 8256

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ware

When
April 29, 1:10 PM EST
Where
Ware County, 0.59 mi E of Manor
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.100, -82.570

Penny size hail was reported.

Hail, Wayne

When
April 29, 1:55 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.600, -81.890

Quarter size hail was spotted in Jesup. The time of the event was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439374, 439375.